Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 119, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 17, 2016, 1:11 PM CDT for Itawamba County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 1:11 PM CDT (18:11 UTC)
- Expired
- Jun 17, 2016, 1:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Itawamba County, MS
The radar
The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WUUS54 KMEG 171811 SVRMEG MSC057-171845- /O.NEW.KMEG.SV.W.0119.160617T1811Z-160617T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 111 PM CDT FRI JUN 17 2016 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI... * UNTIL 145 PM CDT * AT 111 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RED BAY... MOVING SOUTH AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... FULTON...TREMONT...EVERGREEN...FAIRVIEW...NEW SALEM...CLAY... TILDEN...ABNEY...EASTMAN...JACINTO...CARDSVILLE...BOUNDS CROSSROADS...TURON AND CADAMY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3409 8820 3409 8854 3430 8848 3446 8816 TIME...MOT...LOC 1811Z 343DEG 20KT 3439 8820 HAIL...0.88IN WIND...60MPH $$ TLSJR/JNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:40 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 17, 12:40 PM CDT, 31 minutes before
Area Forecast Discussion...Updated for 18Z Aviation
National Weather Service Memphis TN
1240 PM CDT FRI JUN 17 2016
.UPDATE...
Have updated the HWO and related graphic to reflect the
highlighted threat of strong to severe thunderstorms. Short term
models develop thunderstorms this afternoon, mainly across north
Mississippi and adjacent east Arkansas. If thunderstorms can
cluster then a cold pool may develop leading to more widespread
damaging wind. The threat of damaging winds with this scenario is
increased across the southern third of our forecast area roughly
from Tunica to Iuka.
Heat advisories look good at this time.
belles
&&
.PREV DISCUSSION... /issued 617 AM CDT FRI JUN 17 2016/
DISCUSSION... /issued 407 AM CDT FRI JUN 17 2016/
A slight moderation in the heat for portions of the Midsouth east
and north of the Memphis metro today, as lower dewpoints spread in
behind a weak backdoor cold front.
At 3 AM CDT, this cold front had passed through Paris, TN, with
upstream dewpoints in the lower and mid 60s over the western Ohio
River Valley. These lower dewpoints will trail the initial frontal
wind shift up to 100 miles or so as it continues south today,
leaving north MS, eastern AR and the Memphis metro with heat
indices near or above 105. Will need to watch for near-frontal
dewpoint pooling over northwest MS this afternoon, which could
drive heat indices near 110 (Excessive Heat Warning criteria).
Relief from the high dewpoints will prevail areawide for the
weekend. While still hot, and with above normal temps, heat
indices should prevail below advisory levels.
A broad east/west oriented upper level ridge will prevail over the
southern half of the contiguous US on Monday. Thereafter, GFS and
ECMWF models depict significant height falls over eastern Canada
and the Great Lakes. For the Midsouth, upper level flow will
become northwesterly and strengthen. A surface cold frontal
passage will bring some midweek heat relief as well as a chance
for thunderstorms.
Beyond midweek, GFS and ECMWF begin to show large differences with
respect to the upper pattern. The GFS shows continuing north/northwest
flow aloft, while the ECMWF shows a 597dm 500mb ridge centered over
Texas, building east into the lower MS River Valley. Have continued
with a model blend in the outer extended, but with lower than
normal forecast confidence.
PWB
&&
.AVIATION...
18Z TAFs
Surface cold front was located near the TN/MS border at midday.
South of the front, scattered TSRA/SHRA had developed over northern
MS. HRRR model shows secondary development north of the main area of
storms, and has been consistent with this. Will keep VCTS in MEM TAF
through 22Z, although most activity should be south of the site.
Included a Tempo TSRA at TUP through 21Z, when storms should push to
their south.
Otherwise, front will continue pushing slowly through, with N/NE
winds and VFR conditions expected. Included a brief 6SM BR at KMKL
around daybreak Saturday given light winds and low forecast T/TD
spreads.
GW
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for Crittenden-Cross-
Lee AR-Phillips-St. Francis.
MO...None.
MS...Heat Advisory until 7 PM CDT this evening for Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tunica-Union-Yalobusha.
TN...Heat Advisory until 7 PM CDT this evening for Fayette-Shelby.
&&Hazardous weather outlook, Jun 17, 10:20 AM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1020 AM CDT FRI JUN 17 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181015- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1020 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HAZARDOUS HEAT INDICES WILL PREVAIL THROUGH LATE AFTERNOON... ROUGHLY SOUTHWEST OF A BOONEVILLE MISSISSIPPI TO MEMPHIS TO HARRISBURG ARKANSAS LINE. THERE IS A THREAT OF STRONG TO SEVERE THUNDERSTORMS THROUGH EARLY EVENING...SOUTH OF A LINE FROM FORREST CITY ARKANSAS TO MEMPHIS TO SAVANNAH TENNESSEE. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. JEB
In the hours before
Special weather statement, Jun 17, 12:34 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1234 PM CDT FRI JUN 17 2016 MSZ002-013>015-021-171815- YALOBUSHA MS-LAFAYETTE MS-PONTOTOC MS-MARSHALL MS-UNION MS- 1234 PM CDT FRI JUN 17 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 115 PM CDT FOR... NORTHEASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI... LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI... NORTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI... SOUTHEASTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTHWESTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI... AT 1234 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM PINEDALE TO NEAR HARMONTOWN...AND MOVING SOUTH AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN NORTHEASTERN YALOBUSHA...LAFAYETTE...NORTHWESTERN PONTOTOC...SOUTHEASTERN MARSHALL AND SOUTHWESTERN UNION COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3419 8964 3456 8962 3453 8908 3416 8906 TIME...MOT...LOC 1734Z 344DEG 31KT 3442 8919 3448 8957
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:34 PM CDT | Special Weather Statement | MEG | Lafayette | 41 min |
| Jun 17, 1:16 PM CDT | Special Weather Statement | MEG | Marshall | 44 min |
| Jun 17, 1:24 PM CDT | Special Weather Statement | MEG | Chickasaw | 51 min |
| Jun 17, 1:31 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 44 min |
| Jun 17, 1:57 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Monroe | 48 min |
| Jun 17, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall | 38 min |
| Jun 17, 5:21 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 39 min |
| Jun 17, 6:06 PM CDT | Flash Flood Warning | MEG | DeSoto, Tate | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.